The AIFA: “Invalidating, long-lasting and potentially permanent adverse reactions have been reported with quinolone and fluoroquinolone antibiotics, mainly on the musculoskeletal system and on the nervous system”.

The Italian Drug Agency has issued an alert on some commonly used antibiotics. These are those containing fluoroquinolones (ciprofloxacin – levofloxacin – moxifloxacin – pefloxacin – prulifloxacin – rufloxacin – norfloxacin – lomefloxacin) and quinolones.

In a note, AIFA writes: “With the quinolone and fluoroquinolonic antibiotics adverse, long-lasting and potentially permanent adverse reactions have been reported, mainly affecting the musculoskeletal system and the nervous system. As a result, the benefits and risks of all quinolone and fluoroquinolone antibiotics and their indications in EU countries have been re-evaluated. Medicines containing cinoxacin, flumechin, nalidixic acid and pipemidic acid will be withdrawn from the market”.

antibioticsAIFA has advised doctors not to prescribe these medicines for the treatment of minor or self-limiting infections (such as pharyngitis, tonsillitis and acute bronchitis); for the prevention of traveller’s diarrhea or recurrent lower urinary tract infections; non-bacterial, e.g. non-bacterial (chronic) prostatitis, for mild to moderate infections (including uncomplicated cystitis, acute exacerbation of chronic bronchitis and chronic obstructive pulmonary disease – COPD, acute bacterial rhinosinusitis and otitis acute mean), unless other antibiotics commonly recommended for these infections are deemed inappropriate; to patients who have experienced serious adverse reactions to a quinolone or fluoroquinolone antibiotic in the past.

Doctors were also advised to administer the drugs in question with particular caution to the elderly, to patients with renal impairment, to patients undergoing a solid organ transplant and to those concomitantly treated with corticosteroids, since the risk of tendonitis and rupture of fluoroquinolone induced tendon may be higher in these patients. Concomitant use of corticosteroids with fluoroquinolones should be avoided.

Furthermore, patients should be informed “to stop treatment at the first signs of a serious adverse reaction such as tendonitis and tendon rupture, muscle pain, muscle weakness, joint pain, joint swelling, peripheral neuropathy and effects on the central nervous system, and consult your doctor for further advice”.